Thunderstorm Wind, Tooele
- When
- May 24, 3:00 PM MST
- Where
- Tooele County, Dugway
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.449, -113.131 (the zone’s center; the record gives no point)
High based thunderstorms brought microburst wind gusts to Salt Lake and Tooele Counties, with a 60 mph (52 kts) gust in West Jordan and a 59 mph (51 kts) gust near Dugway.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
High based thunderstorms brought microburst wind gusts to Salt Lake and Tooele Counties, with a 60 mph (52 kts) gust in West Jordan and a 59 mph (51 kts) gust near Dugway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 24, 2:56 PM MST, 4 minutes earlier.
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 356 PM MDT SAT MAY 24 2003 .SYNOPSIS...WARM...SOMEWHAT MOIST AND UNSTABLE HIGH PRESSURE ALOFT TO REMAIN ACROSS THE REGION THROUGH THE HOLIDAY WEEKEND. .DISCUSSION...CLOSED LOW OVER SOUTHERN CALIFORNIA TO TRAVEL EAST THROUGH ARIZONA THROUGH TOMORROW. VORT MAX HAS MOVED NORTH OUT OF THIS LOW THIS MORNING AND OVER UTAH TODAY. THERE IS A DEFINITE BACK EDGE TO THE CONVECTIVE ACTIVITY. EXPECT MOST OF THIS ACTIVITY TO SUBSIDE AS DAYTIME HEATING IS LOST AND WAVE CONTINUES NORTH. MOISTURE TO BE SWEPT THROUGH THE FORECAST AREA TONIGHT AND TOMORROW AS A SHORT WAVE TROUGH ALONG THE COAST SWINGS INLAND AND NORTHEAST THROUGH NEVADA AND IDAHO. AIR MASS STILL UNSTABLE ENOUGH FOR CONVECTIVE ACTIVITY ONCE AGAIN TOMORROW...MAINLY OVER THE MOUNTAINS. RIDGE BUILDS OVER THE FORECAST AREA TUESDAY WITH TEMPS WARMING AT ALL LEVELS. AIR MASS BECOMES QUITE UNSTABLE UNDER THIS RIDGE. THE ONLY QUESTION IS HOW MUCH MOISTURE WILL BE AVAILABLE. THE 12Z GFS NEVER REALLY GETS RID OF THE MOISTURE AROUND CURRENTLY. DO NOT TOTALLY AGREE ON THIS SOLUTION. FEEL THE SHORT WAVE TROUGH MOVING NORTHEAST THROUGH NEVADA SUNDAY AFTERNOON THROUGH MONDAY MORNING WILL PROVIDE ENOUGH WIND TO DRY THE AIR MASS FOR MONDAY AND TUESDAY. WEDNESDAY WILL LIKELY BE THE HOTTEST DAY POSSIBLY BREAKING SOME RECORDS AS THERE WILL BE LITTLE CLOUD COVER AND HIGH CENTER SITUATED OVERHEAD. MOISTURE WILL BEGIN TO FILL THE HIGH FROM THUNDERSTORMS OVER THE HIGH TERRAIN IN COLORADO AND NEW MEXICO WORKING AROUND THE HIGH CENTER OVER UTAH THEN COLORADO BY THURSDAY AFTERNOON. THE HIGH CENTER IS PUSHED EAST OF THE FORECAST AREA BY A LOW PRESSURE SYSTEM MOVING ONTO THE COAST THURSDAY AFTERNOON. THIS LOW WILL WEAKEN AS IT TRAVERSES THE WEST. MOISTURE WILL REMAIN OVER THE AREA WITH A WARM AND UNSTABLE AIR MASS. ISOLATED VALLEY TO SCATTERED THUNDERSTORMS WILL DEVELOP AS A RESULT BY THURSDAY AND REMAIN INTO FRIDAY UNTIL THE LOW SWEEPS MOISTURE EAST OF THE AREA FRIDAY AFTERNOON/EVENING. SHORT WAVE RIDGE OVER THE AREA SATURDAY. SLC 2221 CDC 2111 NELSON .SLC...NONE.
IDZ024-025-UTZ001>021-WYZ021-251300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 419 AM MDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY RECORD HIGH TEMPERATURES WILL OCCUR AGAIN TODAY ACROSS PARTS OF UTAH. AS A RESULT...RIVERS AND STREAMS FED BY MELTING SNOW WILL BE NEAR BANKFULL IN SOME LOCATIONS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY VERY WARM WEATHER THROUGH THE PERIOD WILL RESULT IN CONTINUED HIGH WATER DUE TO MELTING SNOWPACK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE. WCJIN-WYSW
The national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379925, 5379924.